Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 155, NWS Goodland, KS

July 31, 2007Cheyenne County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 31, 2007, 6:49 PM CDT for Cheyenne County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2007, 6:49 PM CDT (23:49 UTC)
Expired
Jul 31, 2007, 7:45 PM CDT
In force
56 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Cheyenne County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
1988 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 312349
SVRGLD
KSC023-010045-
/O.NEW.KGLD.SV.W.0155.070731T2349Z-070801T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
649 PM CDT TUE JUL 31 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN NORTHWEST KANSAS...

* UNTIL 745 PM CDT

* AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF ST. FRANCIS...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST. FRANCIS AROUND 700 PM CDT...
  WHEELER AROUND 720 PM CDT...
  BIRD CITY AROUND 745 PM CDT...

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 2 AND 32.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 188 AND 225.

HEAVY RAINS FROM THIS STORM MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS
THEY MAY BE WASHED OUT.

LAT...LON 3997 10204 3956 10203 3957 10142 3998 10146

$$

MENTZER
2 follow-up statements
000 
WWUS53 KGLD 010007
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
607 PM MDT TUE JUL 31 2007

KSC023-010045-
/O.CON.KGLD.SV.W.0155.000000T0000Z-070801T0045Z/
CHEYENNE KS-
707 PM CDT TUE JUL 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CHEYENNE COUNTY...

AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WHEELER...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BIRD CITY AROUND 730 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3997 10204 3956 10203 3957 10142 3998 10146

$$

MENTZER
000 
WWUS53 KGLD 010026
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
626 PM MDT TUE JUL 31 2007

KSC023-010045-
/O.CON.KGLD.SV.W.0155.000000T0000Z-070801T0045Z/
CHEYENNE KS-
726 PM CDT TUE JUL 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHERN CHEYENNE COUNTY...

AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 11 MILES NORTH OF WHEELER...OR ABOUT 9 MILES SOUTH OF
PARKS...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN CHEYENNE COUNTY AROUND 740 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3997 10204 3972 10202 3969 10143 3998 10146

$$

MENTZER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:05 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 31, 3:05 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
205 PM MDT TUE JUL 31 2007

.SHORT TERM... (TONIGHT - FRIDAY)
WATER VAPOR SHOWS DEEP MOISTURE PLUME HAS MOVED OFF TO THE EAST WITH
MORNING CONVECTION...BUT STILL MID LEVEL MOISTURE REMAINING IN
SOUTHERN PART OF THE CWA. VISIBLE SATELLITE SHOWS THE OLD FRONTAL
BOUNDARY ACROSS SOUTHWEST KANSAS...WITH A SLOW NORTH AND EAST
MOVEMENT. THINK THE FRONT WILL BE THE KEY TO THE FORECAST TONIGHT
AND ONCE AGAIN BE THE FOCUS FOR AFTERNOON CONVECTIVE DEVELOPMENT.
THE NAM QPF OUTPUT CAPTURES THAT SCENARIO THE BEST AND WILL HAVE
SOLID POPS ACROSS THE SOUTH. 0-6KM MEAN WINDS REMAIN BELOW
10KTS...SO ISOLATED HEAVY RAIN AGAIN A THREAT THROUGH THE EVENING
HOURS. DIRECTIONAL SHEAR IS QUITE GOOD...BUT OVERALL FLOW REMAINS
WEAK AND FREEZING HEIGHTS ARE HIGH...SO DO NOT SEE MUCH OF A SEVERE
THREAT. CONVECTION SHOULD SLOWLY MAKES IT WAY EASTWARD
OVERNIGHT...LINGERING INTO WEDNESDAY MORNING IN FAR EASTERN ZONES.

NEXT FRONTAL BOUNDARY WILL BE SAGGING INTO THE NORTHWEST COUNTIES
WEDNESDAY AFTERNOON...WITH SCATTERED THUNDERSTORMS DEVELOPING WITH
AFTERNOON HEATING AND CONVERGENCE ALONG THE FRONT. MEAN WIND WILL
TAKE THOSE SLOWLY SOUTHWEST THROUGH THE EVENING HOURS.

THURSDAY FORECAST WILL HINGE ON FRONTAL POSITION. NAM HAS IT NEAR OR
JUST SOUTH OF I-70...HARD TO FIND IN THE COARSE RESOLUTION OUTPUT OF
THE GFS. SREF HAS THE ENTIRE CWA IN CHANCE TO LIKELY POPS. PREFER TO
KEEP PACE WITH THE MAV POPS HERE AND WILL BUMP UP POPS A LITTLE MORE
INTO THE SOLID CHANCE CATEGORY. WILL ALSO TRIM TEMPERATURES ACROSS
THE BOARD WITH EASTERLY FLOW DOMINANT AT THE SURFACE.

FRONT WILL PROBABLY STILL BE A FACTOR ON FRIDAY. NAM SHOWS SURFACE
CONVERGENCE ACROSS SOUTHWEST CWA WHICH IS PROBABLY THE FRONT. COULD
HAVE OVERRUNNING PRECIPITATION AS WELL. STORM MOTIONS WILL BE A VERY
SLOW 200/05KT.

.LONG TERM... (SATURDAY - TUESDAY)
UPPER RIDGE CENTERED OVER THE SOUTHERN PLAINS EARLY IN THE PERIOD
WILL RETREAT TO LOWER MISSISSIPPI RIVER VALLEY LATE AS STRONG
NORTHERN STREAM SHORTWAVE MOVES ACROSS NORTHERN ROCKIES. LOCAL AREA
WILL SEE INCREASING WEST/SOUTHWEST FLOW ALOFT ON SOUTHERN FRINGE OF
THE UPPER JET. BOTH GFS AND ECMWF FORECAST A PERSISTENT SURFACE
TROUGH TO BE LOCATED NORTH TO SOUTH ACROSS THE FORECAST AREA EACH
DAY IN THE EXTENDED PERIOD. HOWEVER...WITH 700MB TEMPERATURES
FORECAST BY THE GFS TO BE NEAR 15C...REMAINS TO BE SEEN IF
CONVERGENCE ALONG THE SURFACE TROUGH WILL BE ENOUGH TO OVERCOME
STRONG CAPPING OF WARM LAYER. WORTH NOTING...ECMWF A FEW DEGREES
COOLER...ENOUGH TO WEAKEN THE CAP CONSIDERABLY. FORECAST WILL
CONTINUE TO CARRY A DAILY MENTION OF THUNDERSTORMS IN THE AFTERNOON
AND EVENING HOURS...AND LEANED TOWARD THE COOLER ECMWF FOR
TEMPERATURES...MAINLY BECAUSE OF THE PRONOUNCED WARM BIAS OF THE GFS
THIS SUMMER.

&&

.AVIATION...WITH A SMALL WEAK UPPER LEVEL TROUGH IN THE
REGION...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
MAINLY IN EASTERN AREAS OF THE TRI STATE REGION INCLUDING KMCK. WITH
DRIER AIR OVER WESTERN AREAS...IT IS UNLIKELY THAT CONVECTION WILL
SPREAD WEST...AS A RESULT SHOWERS AND THUNDERSTORMS HAVE BEEN LEFT
OUT OF KGLD TAF. CONVECTION SHOULD DISSIPATE BY 03Z. WINDS WILL
GENERALLY STAY SOUTHEASTERLY OR SOUTHERLY THROUGH THE TAF PERIOD.
SOUTHERLY WINDS ABOUT 10KT OVERNIGHT SHOULD LIMIT MORNING FOG
DEVELOPMENT DESPITE PLENTY OF BOUNDARY LEVEL RELATIVE HUMIDITY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

JDK/JDK/SFJ
Hazardous weather outlook, Jul 31, 11:24 AM CDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1024 AM MDT TUE JUL 31 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1024 AM MDT TUE JUL 31 2007 /1124 AM CDT TUE JUL 31 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN KANSAS AND NEBRASKA
COUNTIES OF THE TRI STATE REGION. THESE STORMS ARE NOT EXPECTED
TO BE SEVERE...THOUGH SLOWER MOVING STORMS COULD BE RESPONSIBLE
FOR LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FROM LATE WEDNESDAY AFTERNOON INTO THURSDAY NIGHT...A COLD FRONT WILL
SLOWLY MOVE ACROSS THE AREA BRINGING ANOTHER CHANCE OF THUNDERSTORMS.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER...SOME STORMS
MAY PRODUCE LOCALLY HEAVY RAIN. BEGINNING FRIDAY AFTERNOON A
SLIGHT CHANCE OF THUNDERSTORMS CONTINUES INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

JOHNSON/BULLER

In the hours before

Special weather statement, Jul 31, 4:34 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
334 PM MDT TUE JUL 31 2007

KSZ027-312200-
WALLACE-
334 PM MDT TUE JUL 31 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTH OF WALLACE...AND MOVING NORTH AT 5
MPH. SMALL HAIL AND HEAVY RAIN WILL OCCUR WITH THIS STORM. YOU CAN
EXPECT RAIN AMOUNTS BETWEEN ONE AND TWO INCHES IN EXTREME NORTHEAST
WALLACE COUNTY.

MENTZER
Local storm report, Jul 31, 5:03 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
403 PM MDT TUE JUL 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             15 S GOODLAND           39.13N 101.71W
07/31/2007  E1.00 INCH       WALLACE            KS   TRAINED SPOTTER

&&

FOLTZ

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 11:12 PM CDTFlash Flood WarningGLDGove3 hr
Jul 31, 4:51 PM CDTSevere Thunderstorm WarningGLDWallace54 min
Jul 31, 5:03 PM CDTFlash Flood WarningGLDWallace117 min
Jul 31, 5:30 PM CDTSevere Thunderstorm WarningGLDWallace38 min
Jul 31, 6:18 PM CDTSevere Thunderstorm WarningGLDGreeley42 min
Jul 31, 6:53 PM CDTFlash Flood WarningGLDWallace2 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.